There are long-standing reports of sexual dysfunction linked to the use of isotretinoin, a retinoid drug used in the treatment of acne. FDA and MHRA received the first reports of sexual dysfunction involving isotretinoin in 1983 and 1985 respectively, and according to a publication in The Lancet, Roche had received 150 reports of problems affecting the male reproductive system by 1994.
Following an EU review in 2017, the drug label was amended to warn of problems getting or maintaining an erection, and lower libido. It also includes the ominous phrase:
“Most of the unwanted effects of Isotretinoin will disappear when you stop treatment.”
These new warnings were long overdue. It took 34 years after the first report to FDA, 32 years after the first report to MHRA, and at least 23 years after the drug company was notified of the issue, before a warning was added.
As a general point, this is at odds with a claim made by Dr Sarah Jarvis in 2016 on Victoria Derbyshire’s BBC TV program, when speaking about the literature that comes with antidepressants. Dr Jarvis is a GP who is often used by the BBC, and was awarded an MBE in 2018 for services to general practice and public understanding of health. Dr Jarvis said:
“What the companies have to do is, they have to include every side effect that anyone has ever described. Interestingly, sometimes somebody’s on a tablet… something goes wrong… they get a symptom… they report it… that has to go into the leaflet. It might actually not be anything to do with the tablet.”
This is nonsense, but unfortunately people believe doctors when they make these types of claims, particularly when it’s broadcast on national television.
In addition to sexual effects while on treatment, there have also been reports of isotretinoin causing an enduring sexual dysfunction which remains after withdrawal of the drug, or in some cases appears within days of stopping.
Someone who suffers from this long-term issue recently contacted us. He was seeking help in opening a dialogue with FDA and wanted to know if we had any thoughts or advice. US drug labels for isotretinoin still don’t contain any warning at all for sexual effects.
He had been exploring some of the online data from FDA and noticed something interesting. Within the age group 12-17, isotretinoin was the most reported drug for the term “erectile dysfunction”. There were 31 reports for isotretinoin against a total of 97 reports for all drugs. To put this into context, within the same age group there were only 19 reports of erectile function for all SSRIs and SNRIs combined.
After a brief discussion, we agreed the best way forward was for us to submit a Citizen Petition. This is an official process set out by FDA where requests of this kind can be made by individuals or organizations, including those outside of the US. FDA helpfully provide details on their website of how the document should be formatted and worded, as well as instructions on how to upload the petition. Earlier in 2018, we requested warnings for post-SSRI sexual dysfunction (PSSD) and persistent genital arousal disorder (PGAD) to be added to SSRIs and SNRIs, so we were familiar with this process.
Citizen petition: Sexual side effects of isotretinoin has now been submitted to FDA. Anyone who wants to add a supporting comment can do so by using this link and selecting the “Comment Now!” button. Note that it may take a while for FDA’s administrators to process your comment and for it to appear on their website.
The petition includes data from FDA and MHRA which was sourced from their online portals. These are publicly accessible and can be found here:
Both systems have their limitations, although FAERS allows more sophisticated filtering and can therefore provide a greater level of detail. Neither of them include data on the number of cases where reactions persisted after the drug was stopped, or where the reaction occurred upon stopping.
There are 27 main reaction categories. In FAERS, these contain the specific reactions, whereas MHRA’s online system has an additional level of sub-categories in between. If you plan to explore these systems, be aware that some of the reactions aren’t necessarily where you would expect to find them.
There is a “reproductive system and breast disorders” category which contains most of the sexual issues. However, premature ejaculation and problems with libido and orgasm are listed under “psychiatric disorders”. Abnormal semen analysis and problems with testosterone can be found under “investigations”.
In the SSRI/SNRI petition that we submitted earlier in the year, we cited correspondence from MHRA which detailed the number of SSRI cases where the reaction persisted after withdrawal of the drug. While it might seem a reasonable idea to request the same information for isotretinoin, the issue is slightly more complicated than it first seemed.
MHRA confirmed that up to January 5, 2018, they had received a total of 1475 UK spontaneous suspected ADR reports of sexual dysfunction associated with SSRIs. Of these, 309 indicated that the sexual dysfunction persisted after discontinuation of the drug, and in 963 cases it was unknown whether the reaction continued after the drug was withdrawn.
Since we submitted the SSRI/SNRI petition, we’ve seen further correspondence from MHRA which listed the individual reactions that comprised those figures. The list was very comprehensive and included a full range of sexual and genital issues. The problem is that many of them aren’t part of the enduring sexual syndromes that we are investigating, and more importantly they would be less likely to persist after the drug has been stopped. These included a range of fertility and semen issues, increased libido, retrograde ejaculation, nocturnal emission, priapism, hypersexuality, and others. By including these reactions, it potentially reduces the percentage of persistent cases and obscures visibility of syndromes like PSSD. This issue applies as much to isotretinoin as it does to SSRIs.
At the moment, we have no data on the number of reports to MHRA involving persistent sexual effects linked to isotretinoin. However, this may be something we can look into in due course, if we can find a way to resolve the above issue.
There are also a number of reaction terms which are essentially meaningless without further details. Terms such as orgasm abnormal, penis disorder, male orgasmic disorder, female orgasmic disorder tell us nothing about the specifics of the problem. For example, “orgasm abnormal” could mean difficulty achieving orgasm, or it could mean a qualitative difference in orgasmic sensation. “Penis disorder” is equally vague.
There is probably a wealth of detailed and useful information available in the reports to FDA and MHRA if they actually investigated. Unfortunately, there is little evidence that regulatory agencies do anything more than simply collect the reports.